loading page

Large paracetamol overdose -- higher dose NAC is required
  • D Bateman
D Bateman
University of Edinburgh Division of Clinical and Surgical Sciences
Author Profile

Abstract

Paracetamol poisoning continues to be a worldwide problem and despite the availability of an affective antidote, N-acetylcysteine (NAC), the optimal way to use this antidote, particularly following very large doses of paracetamol, has not been established. Recent case series have shown an increased toxicity from paracetamol, even in those receiving prompt NAC therapy, at high doses of paracetamol, particularly in patients above the 300 mg/L nomogram treatment line. Clinical trial evidence supporting shorter NAC dosing now allows the possibility for intensifying treatment without the risk of very high rates of ADRs. New biomarkers also show the possibility of early identification of patients at risk of liver injury who might also benefit from increased intensity treatment. This article discusses these data and proposes a logical therapy for increasing NAC dosing which now requires clinical trial testing.

Peer review status:ACCEPTED

07 Jul 2021Submitted to British Journal of Clinical Pharmacology
13 Jul 2021Submission Checks Completed
13 Jul 2021Assigned to Editor
13 Jul 2021Reviewer(s) Assigned
23 Jul 2021Review(s) Completed, Editorial Evaluation Pending
27 Jul 2021Editorial Decision: Revise Major
04 Aug 20211st Revision Received
05 Aug 2021Submission Checks Completed
05 Aug 2021Assigned to Editor
05 Aug 2021Review(s) Completed, Editorial Evaluation Pending
06 Aug 2021Reviewer(s) Assigned
25 Aug 2021Editorial Decision: Accept